Alert archive / Wyoming / Tornado Warnings in 2019

Tornado Warning 3, NWS Riverton, WY

July 1, 2019Hot Springs County, Wyoming

NWS Riverton, WY issued this tornado warning at Jul 1, 2019, 1:41 PM MDT for Hot Springs County, Wyoming. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2019, 1:41 PM MDT (19:41 UTC)
Expired
Jul 1, 2019, 2:15 PM MDT
In force
34 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 71 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 1:42 PM MDTHAIL 1.75Thermopolis, WY
Jul 1, 1:49 PM MDTHAIL 2Thermopolis, WY2 INCH HAIL REPORTED AT HOT SPRINGS STATE PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WFUS55 KRIW 011941
TORRIW
WYC017-012015-
/O.NEW.KRIW.TO.W.0003.190701T1941Z-190701T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Riverton WY
141 PM MDT Mon Jul 1 2019

The National Weather Service in Riverton has issued a

* Tornado Warning for...
  Southeastern Hot Springs County in central Wyoming...

* Until 215 PM MDT.
    
* At 140 PM MDT, a severe thunderstorm capable of producing a tornado
  was located over Hot Springs State Park, which is over Thermopolis,
  moving east at 30 mph.

  HAZARD...Tornado and baseball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Hot Springs County, including the following
  locations... Hot Springs County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4366 10772 4347 10781 4347 10804 4356 10830
      4373 10823
TIME...MOT...LOC 1940Z 287DEG 24KT 4363 10817 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

Straub
2 follow-up statements
405 
WWUS55 KRIW 011953
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
153 PM MDT Mon Jul 1 2019

WYC017-012015-
/O.CON.KRIW.TO.W.0003.000000T0000Z-190701T2015Z/
Hot Springs-
153 PM MDT Mon Jul 1 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR
SOUTHEASTERN HOT SPRINGS COUNTY...
    
At 152 PM MDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of Hot Springs State Park, which is 8 
miles east of Thermopolis, moving east at 30 mph. At 149 PM MDT 2 
inch hail was reported at Hot Springs State Park.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Thermopolis, Hot Springs State Park and Hot Springs County
Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4366 10772 4347 10781 4347 10804 4356 10830
      4373 10823
TIME...MOT...LOC 1952Z 287DEG 24KT 4361 10806 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

Hulme
270 
WWUS55 KRIW 012007
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
207 PM MDT Mon Jul 1 2019

WYC017-012017-
/O.EXP.KRIW.TO.W.0003.000000T0000Z-190701T2015Z/
Hot Springs-
207 PM MDT Mon Jul 1 2019

...THE TORNADO WARNING FOR SOUTHEASTERN HOT SPRINGS COUNTY WILL
EXPIRE AT 215 PM MDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

LAT...LON 4366 10772 4347 10781 4347 10804 4356 10830
      4373 10823
TIME...MOT...LOC 2007Z 287DEG 24KT 4359 10799 

$$

Hulme

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Jul 1, 12:01 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 1, 12:01 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1201 PM MDT Mon Jul 1 2019

.SHORT TERM...Today and tonight

Clearing skies are quickly spreading eastward this morning. Low
clouds have also developed over portions of Natrona County. Fog
will become a possibility in this and other areas where
precipitation fell Sunday. The unseasonably high dewpoints will
also aid in this formation. Otherwise, skies will become clear
across the area late this morning. This will allow for isolated to
scattered showers to develop over the northwestern mountains,
spreading eastward across mainly northern portions through the
afternoon. An isolated embedded thunderstorm will be possible
during this time. These showers will end by sunset this evening.
Winds will also be light across much of the area today, with gusty
winds up to 25 mph occurring in the higher elevations of the
western mountains.

.LONG TERM...Tuesday through Sunday

Several shortwaves embedded within the near-zonal flow this week
will bring continued chances of showers and thunderstorms during the
afternoons. The best coverage still looks to be northern Wyoming and
over higher elevations, with southern Wyoming staying mostly dry
through the period. This will not help mitigate fire concerns across
southern Wyoming, as elevated fire conditions could return across
those areas by midweek as RHs drop back into the teens. Afternoon
temperatures will remain warm throughout the week. By Friday models
suggest that the low sitting to our northwest will finally lift
across Montana. Gusty winds are likely towards the end of the week
as the pressure gradient tightens in response to the lifting low. By
the weekend temperatures should warm slightly as stronger ridging
sets in.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1154 AM MDT Mon Jul 1 2019

Afternoon thunderstorms are beginning to fire on the higher
elevations of the Absarokas and the Wyoming range. Expect these
storms to moves east during the afternoon, and will likely
approach most airports east of the divide. Some storms may produce
variably gusty winds through the afternoon. Storms will decrease
after sunset, with mostly clear skies and lighter winds overnight.

&&

.FIRE WEATHER...

Isolated to scattered showers will develop over the western
mountains this afternoon, spreading eastward across the northern
zones. Isolated thunderstorms will also be possible. This activity
will end before sunset this evening. Otherwise, winds will be
light with gusts up to 25 mph occurring in the higher elevations
of the western zones.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Myers
AVIATION...Straub
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 1, 3:02 AM MDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
302 AM MDT Mon Jul 1 2019

WYZ001>020-022>030-020915-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
302 AM MDT Mon Jul 1 2019

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms over northern and northwestern
portions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Thursday...Afternoon and evening thunderstorms,
especially across the northern and northwestern portions. It will
be driest across southwest Wyoming.

Tuesday through Thursday...Elevated fire conditions possible over
southern Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 1, 11:53 AM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Riverton WY
1153 AM MDT Mon Jul 1 2019

WYZ002-016-011815-
Upper Wind River Basin-Absaroka Mountains-
1153 AM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FREMONT COUNTY UNTIL
1215 PM MDT...

At 1150 AM MDT, the public reported a strong thunderstorm 7 miles
east of Torrey Lake, which is 12 miles east of Dubois, moving
southeast at 15 mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of west central
Fremont County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Torrey, Ring, and Trail Lakes, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4359 10940 4351 10904 4326 10928 4329 10931
      4331 10930 4331 10933 4335 10935 4338 10933
      4339 10935 4336 10935 4335 10939 4336 10940
      4337 10937 4339 10944 4344 10951 4345 10950
      4348 10955
TIME...MOT...LOC 1750Z 302DEG 12KT 4348 10941

Hulme
Special weather statement, Jul 1, 12:12 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
1212 PM MDT Mon Jul 1 2019

WYZ005-006-011845-
Southeast Big Horn Basin-Southwest Big Horn Basin-
1212 PM MDT Mon Jul 1 2019

...SPECIAL WEATHER STATEMENT...

At 1211 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Kirby, which is 11 miles northwest of Thermopolis,
moving east at 15 mph.

Pea size hail will be possible with this storm.

This strong thunderstorm will be near...
  Kirby and Winchester around 1235 PM MDT.
  Lucerne around 1240 PM MDT.

LAT...LON 4390 10799 4366 10803 4364 10806 4377 10852
      4384 10848
TIME...MOT...LOC 1811Z 276DEG 15KT 4380 10832

Hulme
Special weather statement, Jul 1, 12:12 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
1212 PM MDT Mon Jul 1 2019

WYZ005-006-011845-
Southeast Big Horn Basin-Southwest Big Horn Basin-
1212 PM MDT Mon Jul 1 2019

...SPECIAL WEATHER STATEMENT...

At 1212 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kirby, which is 11 miles northwest of Thermopolis, moving east at 15
mph.

Pea size hail will be possible with this storm.

This strong thunderstorm will be near...
  Kirby and Winchester around 1235 PM MDT.
  Lucerne around 1240 PM MDT.

LAT...LON 4390 10799 4366 10803 4364 10806 4377 10852
      4384 10848
TIME...MOT...LOC 1812Z 276DEG 15KT 4379 10832

Hulme
Special weather statement, Jul 1, 12:33 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Riverton WY
1233 PM MDT Mon Jul 1 2019

WYZ016-017-011900-
Wind River Basin-Upper Wind River Basin-
1233 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 100
PM MDT...

At 1232 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Crowheart, which is 24 miles northwest of
Pavillion, moving east at 20 mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of central Fremont
County.

LAT...LON 4349 10921 4348 10916 4352 10917 4351 10915
      4353 10912 4356 10911 4356 10908 4354 10908
      4352 10903 4354 10904 4354 10900 4356 10904
      4357 10897 4352 10871 4323 10883 4345 10926
TIME...MOT...LOC 1832Z 286DEG 18KT 4344 10911

Hulme
Special weather statement, Jul 1, 1:22 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
122 PM MDT Mon Jul 1 2019

WYZ014-025-011945-
Wind River Mountains West-Upper Green River Basin Foothills-
122 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUBLETTE COUNTY UNTIL 145
PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fremont Lake, which is over Pinedale, moving east at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Half Moon Lake and Boulder Lake around 145 PM MDT.

Other locations impacted by this storm include Boulder Lake
Campground, Fremont Lake Campground and Pinedale Ralph Wenz Field.

LAT...LON 4296 11005 4303 10959 4276 10958 4273 10962
      4282 11004 4284 11007
TIME...MOT...LOC 1922Z 267DEG 12KT 4289 10986

Hulme
Local storm report, Jul 1, 1:33 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
133 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             OWL CREEK RD            43.71N 108.71W
07/01/2019  E1.75 INCH       HOT SPRINGS        WY   TRAINED SPOTTER

0125 PM     FUNNEL CLOUD     18 SE KAYCEE            43.53N 106.38W
07/01/2019                   JOHNSON            WY   PUBLIC

&&

CJONES

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:06 PM MDTSpecial Weather StatementRIWJohnson84 min
Jul 1, 5:09 AM MDTSpecial Weather StatementRIW36 min
Jul 1, 5:41 AM MDTSpecial Weather StatementRIW34 min
Jul 1, 6:11 AM MDTSpecial Weather StatementRIW34 min
Jul 1, 6:40 AM MDTSpecial Weather StatementRIWPark35 min
Jul 1, 7:15 AM MDTSpecial Weather StatementRIWTeton30 min
Jul 1, 9:13 AM MDTSpecial Weather StatementRIWPark32 min
Jul 1, 11:53 AM MDTSpecial Weather StatementRIW22 min
Jul 1, 12:12 PM MDTSpecial Weather StatementRIWHot Springs33 min
Jul 1, 12:33 PM MDTSpecial Weather StatementRIWFremont27 min
Jul 1, 12:51 PM MDTSevere Thunderstorm WarningRIWJohnson39 min
Jul 1, 12:55 PM MDTSevere Thunderstorm WarningRIWHot Springs50 min
Jul 1, 1:06 PM MDTSevere Thunderstorm WarningRIWFremont39 min
Jul 1, 1:11 PM MDTTornado WarningRIWHot Springs34 min
Jul 1, 1:22 PM MDTSpecial Weather StatementRIWSublette23 min
Jul 1, 1:28 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona47 min
Jul 1, 1:42 PM MDTSevere Thunderstorm WarningRIWFremont, Hot Springs16 min
Jul 1, 1:51 PM MDTSpecial Weather StatementRIWSublette24 min
Jul 1, 1:57 PM MDTSevere Thunderstorm WarningRIWSublette35 min
Jul 1, 2:01 PM MDTSpecial Weather StatementRIWSublette29 min
Jul 1, 2:03 PM MDTSpecial Weather StatementRIWFremont27 min
Jul 1, 2:06 PM MDTSevere Thunderstorm WarningRIWHot Springs39 min
Jul 1, 2:11 PM MDTSevere Thunderstorm WarningRIWFremont19 min
Jul 1, 2:12 PM MDTSpecial Weather StatementRIW33 min
Jul 1, 2:32 PM MDTSevere Thunderstorm WarningRIWFremont43 min
Jul 1, 2:44 PM MDTSevere Thunderstorm WarningRIWHot Springs, Natrona, Washakie46 min
Jul 1, 2:49 PM MDTSpecial Weather StatementRIWWashakie26 min
Jul 1, 3:05 PM MDTSevere Thunderstorm WarningRIWBig Horn, Park40 min
Jul 1, 3:08 PM MDTSevere Thunderstorm WarningRIWFremont52 min
Jul 1, 3:26 PM MDTSpecial Weather StatementRIW34 min
Jul 1, 3:42 PM MDTSpecial Weather StatementRIWBig Horn33 min
Jul 1, 3:45 PM MDTSpecial Weather StatementRIWJohnson30 min
Jul 1, 3:48 PM MDTSevere Thunderstorm WarningRIWFremont42 min
Jul 1, 3:50 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona40 min
Jul 1, 4:27 PM MDTSpecial Weather StatementRIW33 min
Jul 1, 5:41 PM MDTSpecial Weather StatementRIWNatrona49 min

Nearby

Tornado Warnings in Wyoming, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.